Puerto Rico, 2003

Damaging Wind in Puerto Rico, September 8, 2003

September 8, 2003 · NWS SJU · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 8, 12:17 PM AST, 1 hour 38 minutes earlier.

Area forecast discussion, Sep 8, 12:17 PM AST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1217 PM AST MON SEP 8 2003

UPDATE...
SUBSTITUTED WIDESPREAD SCATTERED SHOWERS TO ISOLATED...FORECASTING
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS FOR PARTS OF THE
INTERIOR...SAN JUAN METRO AREA AND WEST SECTIONS OF PUERTO RICO FOR
THIS AFTERNOON. ALSO...DROP A FOOT ON THE COASTAL DUE TO LOCAL
OBSERVATIONS. BUT...SEAS ARE EXPECTED TO GRADUALLY INCREASE THIS
WEEKEND AS NORTHEAST SWELLS GENERATED BY HURRICANE ISABEL WILL BEGIN
TO ARRIVE TO OUR NORTH AND EAST COASTAL WATERS OF THE LOCAL
ISLANDS./ROCHE

500 AM DISCUSSION...
THE UPPER LEVEL LOW NEAR 19 NORTH AND 60 WEST AND HURRICANE ISABEL
AT 18.9 NORTH AND 45.2 WEST ARE THE TWO VERY PROMINENT FEATURES ON
THIS MORNINGS SATELLITE IMAGES. THE FIRST HAS ENHANCED CONVECTIVE
ACTIVITY TO OUR EAST AT THIS TIME WHILE HURRICANE ISABEL...EVEN WITH
THE UNCERTAINTY OF TRACK THAT CONTINUES DUE TO THE POSSIBILITY THAT
IT COULD BEGIN TO TRACK WEST-SOUTHWEST AFTER 36 HOURS...WILL
CERTAINLY AFFECT THE WIND...MOISTURE AND OCEAN SWELL BEGINNING
PERHAPS AS EARLY AS THURSDAY WHEN WINDS BEGIN TO SHIFT MORE
NORTHERLY AHEAD OF ISABEL. THE REAL DIFFICULTY IS KNOWING HOW MUCH
THE HURRICANE WILL AFFECT THE AREA.

CURRENTLY THE HURRICANE CENTER HAS THE CENTER A LITTLE OVER 125 NM
FROM THE NORTHEAST CORNER OF OUR FORECAST AREA AT 120
HOURS...ROUGHLY SUNDAY AT 9Z...AT 21 NORTH 63 WEST...PLACING
TROPICAL STORM FORCE WINDS OUTSIDE THE FORECAST AREA AT THAT TIME.
THE GFS MODEL PLACES ISABEL AT 19.4 NORTH 62.5 WEST...WHICH WOULD
SET TROPICAL STORM FORCE WINDS INSIDE THE AREA BY SUNDAY...BUT NOT
BY SATURDAY. EXPECT THAT ISABEL WILL PASS NO FARTHER AWAY AT THIS
TIME THAN THE FORECAST TRACK BY THE NATIONAL HURRICANE CENTER...BUT
NOT CLOSER THAN THE GFS...THEREFORE HAVE LEFT THE MENTION OF
TROPICAL STORM FORCE WINDS OUT OF THE SATURDAY FORECAST AT THIS TIME.

A WIDE MARGIN OF ERROR IS POSSIBLE FOR THIS HURRICANE...SO THIS
FORECAST...WHICH NECESSARILY MUST BE SPECIFIC AS TO TIME AND PLACE
OF PASSAGE...DOES NOT RULE OUT THE POSSIBILITY THAT ISABEL COULD
PASS OVER PUERTO RICO SOME TIME AFTER SATURDAY.

IN THE NEAR TERM EXPECT THAT ONLY FAIR MOISTURE WILL CONTINUE TODAY
THROUGH WEDNESDAY MORNING AT LOWER LEVELS AND THAT MOISTURE WILL BE
WEAK AT 700 MB AND ABOVE. ALSO EXPECT THAT THE UPPER LEVEL LOW WILL
NOT SUPPLY MUCH DIVERGENCE ALOFT AT THE SAME TIME. THUS WILL KEEP
POPS TYPICAL FOR DAYTIME PUERTO RICO AND ENVIRONS TODAY AND TOMORROW
AND NO BETTER THAN SCATTERED TONIGHT AND TOMORROW MORNING. ON
THURSDAY WINDS BEGIN TO TURN NORTHERLY WHILE REMAINING LIGHT TO
MODERATE DUE TO THE ADVANCE EFFECTS OF HURRICANE ISABEL. THIS WILL
CHANGE THE NORMAL DISTRIBUTION OF RAINFALL A SECOND TIME THIS MONTH
AND RE-DIRECT DAYTIME SHOWERS MAINLY TOWARD THE SOUTH OF THE
ISLAND...WITH SOME STREAMERS HANGING OFF OF ST THOMAS AND ST CROIX
TOWARD THE SOUTHWEST. FRIDAY THROUGH SUNDAY WILL DEPEND MUCH ON THE
ACTUAL POSITION OF ISABEL BUT HAVE SHOWERS INCREASING IN THE LOWER
LEVEL CONVERGENCE AREA AHEAD OF THE HURRICANE THEN. WILL CONSIDER
THAT ISABEL MAY BE NEAR PUERTO RICO ON MONDAY...OR SOMEWHAT NORTH
WITH A TRAILING TAIL THAT MAY SWEEP THE AREA WITH NUMEROUS SHOWERS.

REGARDLESS OF THE TRACK...SWELL SHOULD BEGIN TO ARRIVE IN OUR MARINE
AREA OF RESPONSIBILITY BY FRIDAY AND BUILD THROUGH SUNDAY...POSSIBLY
TO LEVELS WHICH WILL EXCEED THE WAVE ACTION GENERATED BY FABIAN.
SNELL

PRELIMINARY NUMBERS:
SJU WW 088/077 088/077 086 12555
    BWWWW 077/088 077/089 078/087 077/088 4445556666
STT BB 088/078 088/077 088 12444
    BWWWW 076/090 078/089 078/088 077/087 4445666666=

SJU...
.PR...NONE.
.VI...NONE.

EQUIPMENT...NONE.
Hazardous weather outlook, Sep 8, 6:00 AM AST, 7 hours 55 minutes before
PRZ001>013-VIZ001-002-AMZ710>750-082200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST MON SEP 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...A TROPICAL WAVE MOVING WEST ACROSS THE REGION
TODAY WILL ENHANCE THE AFTERNOON SHOWERS AND THUNDERSTORMS MAINLY
OVER THE INTERIOR AND WEST SECTIONS PUERTO RICO OF THIS AFTERNOON.
AS A RESULT URBAN AND SMALL STREAM FLOODING IS POSSIBLE IN SOME
ISOLATED AREAS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.TUESDAY THROUGH SUNDAY...A SURGE OF LOW LEVEL MOISTURE IS EXPECTED
ON TUESDAY THROUGH WEDNESDAY. AS A RESULT THE POTENTIAL EXISTS FOR
SOME URBAN AND SMALL STREAM FLOODING DURING THE AFTERNOONS. WITH
HURRICANE ISABEL EXPECTED TO TRACK NORTHEAST OF THE ISLAND...SEA
CONDITIONS ARE EXPECTED TO START INCREASING ALONG THE NORTH AND EAST
COASTS OF PUERTO RICO DUE TO THE EFFECTS OF THIS HURRICANE STARTING
ON FRIDAY.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...NO HAZARDOUS WEATHER CONDITIONS ARE EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.TUESDAY THROUGH SUNDAY...A SURGE OF LOW LEVEL MOISTURE IS EXPECTED
ON TUESDAY THROUGH WEDNESDAY. SOME LOCALIZED LIGHT TO MODERATE
RAINSHOWERS MAY OCCUR ACROSS THE U.S. VIRGIN ISLANDS MAINLY
OVERNIGHT AND EARLY MORNING HOURS...HOWEVER NO SIGNIFICANT FLOODING
IS EXPECTED AT THIS TIME. WITH HURRICANE ISABEL EXPECTED TO TRACK
NORTHEAST OF THE ISLANDS...SEA CONDITIONS ARE EXPECTED TO START
INCREASING ALONG THE NORTH AND EAST FACING COASTS DUE TO THE EFFECTS
OF THIS HURRICANE STARTING ON FRIDAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Northeast

When
September 8, 1:55 PM AST to 3:15 PM AST
Where
Northeast County, Ceiba
Measured
52 kt (60 mph) measured gust
Reported by
METEOROLOGIST(NON NWS)

Intense thunderstorms was reported across the municipality of Ceiba by Roosevelt Roads Weather Office.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2003Every state in 2003This day in weather historyWarnings in Puerto Rico, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336938.